Death rattle – as patients near death, they are unable to cough to clear secretions that begin to pool in the oropharynx and bronchi, resulting in rales (“death rattles”). Because the sound is often distressing to family members, an anticholinergic (glycopyrrolate or atropine) may be given subcutaneously to relieve respiratory distress. A hyoscine hydrobromide transdermal patch is also available, but action is slower, 12 hours compared to 1 minute for injections. Risks associated with anticholinergics include xerostomia (dry mouth), increased sedation, and increased delirium. Elevating the head of the bed or turning the patient to the side may also relieve rattling. Patients normally stop taking fluids as they near death, resulting in dehydration and drying of the mucous membranes of the mouth. The death rattle also begins to lessen.
Palliative care is a form of specialized medical care which aims to optimize the quality of life and alleviate the suffering of patients through early identification and treatment of new symptoms along with management of those that prove refractory.
Excessive secretions can cause the frequently noted ” death rattle” in patients that are actively dying. This is caused by relaxation of the oropharyngeal muscles leading to a pooling of secretion in the throat. While it is typically not distressing for the patient, it does often make family members and other visitors uncomfortable. Anticholinergic agents, especially sublingual atropine drops, can be administered to assist in secretion reduction. Anticholinergic agents have multiple side effects, including decreased/ absent bowel sounds, decreased sweating, hot skin, and mydriatic pupils (dilated pupils).